Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Newport/Morehead City, NC

July 2, 2003Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jul 2, 2003, 1:10 PM EDT for Onslow County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2003, 1:10 PM EDT (17:10 UTC)
Expired
Jul 2, 2003, 3:15 PM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 021712
FFWMHX
NCC133-021915-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
110 PM EDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF TRAINING THUNDERSTORMS PRODUCING TORRENTIAL FLOODING
  DOWNPOURS FROM JUST NORTH RICHLANDS TO CATHERINE LAKE.

* FLOODING CAN BE EXPECTED IN AND AROUND...
  RICHLANDS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3474 7769 3466 7764 3492 7733 3498 7761

20
2 follow-up statements
000 
WGUS72 KMHX 021812
FFSMHX
NCC133-021915-

FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT WED JUL 2 2003

...THE FLASH FLOOD WARNING FOR ONSLOW COUNTY REMAINS IN EFFECT UNTIL
315 PM EDT...

AT 210 PM EDT...SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL 
FLOODING DOWNPOURS CONTINUED ACROSS NORTHWEST ONSLOW COUNTY. THESE 
STORMS CONTINUE TO REDEVELOP AND MOVE OVER THE SAME OVER. THESE 
STORMS WILL CONTINUE THROUGH 3 PM BEFORE DIMINISHING IN 
INTENSITY.

FLOODING CAN BE EXPECTED IN AND AROUND...
   HALF MOON...AND...RICHLANDS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3479 7767 3464 7760 3491 7732 3496 7751

20
000 
WGUS72 KMHX 021833 CCA
FFSMHX
NCC133-021915-

FLASH FLOOD STATEMENT...TO CONTINUE WARNING...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT WED JUL 2 2003

...THE FLASH FLOOD WARNING FOR ONSLOW COUNTY REMAINS IN EFFECT UNTIL
315 PM EDT...

AT 210 PM EDT...SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL 
FLOODING DOWNPOURS CONTINUED ACROSS NORTHWEST ONSLOW COUNTY. THESE 
STORMS CONTINUE TO REDEVELOP AND MOVE OVER THE SAME AREA. THESE 
STORMS WILL CONTINUE THROUGH 3 PM BEFORE DIMINISHING IN 
INTENSITY.

FLOODING CAN BE EXPECTED IN AND AROUND...
   HALF MOON...AND...RICHLANDS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3479 7767 3464 7760 3491 7732 3496 7751

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:52 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 2, 10:52 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1052 AM EDT WED JUL 02 2003

WILL UPDATE ZFP TO ADJUST TEMPS DOWN THIS AFTN.

ACTIVE LINE OF CELLS ON WARM FRONT BOUNDARY JUST S OF MHX AT 1440Z
WITH SOME MESOS INDICATED IN AREA OF HIGH HELICITY. THIS BOUNDARY
WILL CONTINUE TO TRACK N DURING AFTN WHILE NE-SW LINE NEAR I-95 WILL
MOVE E AND BE OVER AREA MOST OF AFTN. CURRENT FCST IN GOOD SHAPE
EXCEPT WILL LOW MAX TEMPS INLAND WHERE PCPN WILL KEEP HIGHS IN 70S.
COAST COULD STILL SEE L80S WITH WARM/DRY SLOT.

CWF: WINDS GRADUALLY COMING AROUND TO S-SW AS BOUNDARY WORKS N AND
FCST ON TRACK. WILL POST SCA FOR SOUNDS AND NRN WATERS AS WITH-IN 12
HOUR WINDOW.

.MHX...SCA CSTL WTRS AND SOUNDS.

JBM
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 9 hours 10 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST
TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY.  SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS
COULD BE SEVERE...WITH ISOLATED TORNADOS AND DAMAGING WINDS.
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE
STRONGER STORMS. LOCALIZED VERY HEAVY RAIN WILL BE POSSIBLE THAT MAY
PRODUCE SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RAP

In the hours before

Local storm report, Jul 2, 12:10 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1210 PM EDT WED JUL 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 AM    5 W NEWPORT               NC   TORNADO
07/02/03   CARTERET                       PUBLIC SIGHTING OF TORNADO
                                          TOUCH DOWN IN FIELD. NO
                                          DAMAGE REPORTED.

1110 AM    ATLANTIC BEACH            NC   TORNADO
07/02/03   CARTERET                       BRIEF TORNADO TOUCHDOWN.
                                          POWER LINE DOWN. MINOR
                                          DAMAGE TO A MOBILE HOME.

PETRO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:14 AM EDTSpecial Marine WarningMHX76 min
Jul 2, 10:14 AM EDTSpecial Marine WarningMHX76 min
Jul 2, 10:40 AM EDTTornado WarningMHXCarteret35 min
Jul 2, 11:31 AM EDTSpecial Marine WarningMHX89 min
Jul 2, 11:31 AM EDTSpecial Marine WarningMHX89 min
Jul 2, 12:24 PM EDTTornado WarningMHXOnslow36 min
Jul 2, 1:00 PM EDTTornado WarningMHXOnslow30 min
Jul 2, 2:19 PM EDTTornado WarningMHXCraven26 min
Jul 2, 2:47 PM EDTTornado WarningMHXJones, Onslow43 min
Jul 2, 3:37 PM EDTTornado WarningMHXCraven38 min
Jul 2, 7:06 PM EDTTornado WarningMHXDuplin24 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.